|Is unusual bleeding a symptom of HIV?
Oct 7, 1999
This is a odd question. But would having HIV effect the way you bleed? I mean if you were having dental surgery or something to that effect, would having HIV cause you to bleed more freely than if you were neg? If you can follow that.
| Response from Mr. Sowadsky
Thank you for your question. There are many things that can affect how severe a person bleeds (and how long it takes blood to clot and therefore stop bleeding). Some medications can cause people to bleed easier (aspirin and Coumadin are two examples). Some diseases cause a person to bleed more severely than normal (hemophilia and Idiopathic Thrombocytopenic Purpura (ITP) are two examples.
In the past, many hemophiliacs were infected with HIV, both by receiving infected clotting factor, and by receiving many blood transfusions which were infected with HIV. Those risks are now greatly reduced since clotting factor is now treated to remove HIV and other infectious diseases. In addition, as treatments for hemophilia have improved, the need for hemophiliacs to receive blood transfusions have decreased. Also, since the blood supply is now screened for HIV, the risks from receiving blood are now greatly reduced as well.
For reasons that are not well understood, some people who have HIV have had a greater likelihood of getting ITP. However it is important to remember that ITP can occur in anyone, regardless of whether they have HIV or not.
In summary, unusual bleeding is not in itself an indication of HIV infection. However, if you are told that you have any unusual bleeding, it is important that you see a doctor to determine if you have a medical problem.
If you have any further questions, please feel free to call the Centers for Disease Control at 1.800.232.4636 (Nationwide).
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.